Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 50, NWS Shreveport, LA

September 3, 20204 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Sep 3, 2020, 12:04 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2020, 12:04 PM CDT (17:04 UTC)
Expired
Sep 3, 2020, 3:15 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cherokee County, TX, Gregg County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 151 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS54 KSHV 031704
FFWSHV
TXC073-183-401-423-032015-
/O.NEW.KSHV.FF.W.0050.200903T1704Z-200903T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1204 PM CDT Thu Sep 3 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northwestern Cherokee County in northeastern Texas...
  Gregg County in northeastern Texas...
  Rusk County in northeastern Texas...
  Smith County in northeastern Texas...

* Until 315 PM CDT.

* At 1204 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tyler, Whitehouse, Lindale, Overton, Bullard, Troup, Arp, Mount 
  Selman, Reese, Noonday, New Chapel Hill, Cuney and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3248 9559 3243 9499 3224 9499 3194 9544
      3198 9545 3202 9543 3204 9544 3205 9542
      3207 9544 3208 9542 3215 9548 3220 9546
      3224 9549 3225 9547 3226 9547 3230 9545
      3233 9546 3236 9545 3237 9547 3241 9551

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

24
1 follow-up statement
663 
WGUS74 KSHV 031920
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
220 PM CDT Thu Sep 3 2020

TXC183-401-031930-
/O.CAN.KSHV.FF.W.0050.000000T0000Z-200903T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gregg TX-Rusk TX-
220 PM CDT Thu Sep 3 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CHEROKEE AND SMITH 
COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3194 9544 3198 9545 3200 9544 3201 9543
      3202 9543 3204 9544 3204 9542 3205 9542
      3207 9541 3215 9544 3218 9527 3226 9522
      3229 9500 3224 9499

$$

TXC073-423-032015-
/O.CON.KSHV.FF.W.0050.000000T0000Z-200903T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee TX-Smith TX-
220 PM CDT Thu Sep 3 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN CHEROKEE AND SOUTHEASTERN SMITH 
COUNTIES...

At 220 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 6 inches of rain have 
fallen. Flash flooding is still possible.

HAZARD...

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Whitehouse, Overton, Bullard, Troup, Arp, Mount Selman, Reese, 
  Cuney and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3194 9544 3198 9545 3200 9544 3201 9543
      3202 9543 3204 9544 3204 9542 3205 9542
      3207 9541 3215 9544 3218 9527 3226 9522
      3229 9500 3224 9499

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:12 AM CDT, 52 minutes earlier.

Area forecast discussion, Sep 3, 11:12 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1112 AM CDT Thu Sep 3 2020

.SHORT TERM.../This Afternoon/

Convection continues late this morning primarily across the Wrn
sections of E TX, along a NE to SW oriented upper trough extending
from the TX Hill Country NE into AR into the OH valley. In fact,
the morning water vapor imagery indicates the tail end of this
trough beginning to cut off over the Hill Country, and is progged
to linger over the region over at least the next couple of days.
The latest IR and mosaic radar imagery indicates deepening
convection ongoing across Anderson, Ern Leon, and Western Houston
Counties in ECntrl TX, as it is beginning to tap into the moderate
instability developing to the SSE characteristic of MLCapes of
1500-2500 J/Kg. The latest CAMs suggest that the SW sections of
Deep E TX will be the more favored areas for convection by early
to mid afternoon as this complex spills SE, and thus have beefed
up pops for these areas. A localized flood threat will linger
through early afternoon for the Wrn sections of E TX which have
received widespread 3-6 inch totals this morning, although those
areas of Deep E TX should be able to handle the heavy rains as
these areas have largely missed the heavier rains thus far with
this system. Did continue to tone down pops back to chance for the
afternoon across much of E TX/SW AR/NW LA, with diurnal heating
contributing to some destabilization and potential sct convection
development along an old outflow bndry that extends NE into extreme
NW LA into Scntrl AR.

Did have to lower max temps today across all but the Ern sections
of the region given the extensive rains/convective debris in
place, but the current Heat Advisory for the Srn Parishes in N LA
still looks good as the revised criteria (due to the ongoing
extensive power outages) should easily be met as heat indices
range from 100-107 degrees.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 656 AM CDT Thu Sep 3 2020/

AVIATION...

Convection to continue developing along a line from KTYR to KELD
through this morning, with intensity/coverage expected to decrease
through midday. Storms may eventually lift nwd to affect KTXK
over the next few hours. MVFR cigs, whether associated with
convection or not, will lift by late morning/midday, giving way to
VFR conditions through the evening and into the overnight hours.
Patchy fog may develop towards the end of the 12Z TAF pd, but this
possibility too uncertain to include in TAFs attm. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  89  71 /  40  20  40   0
MLU  93  74  94  71 /  20  10  20   0
DEQ  84  71  88  66 /  30  20  40   0
TXK  83  72  85  67 /  60  20  30   0
ELD  85  72  88  66 /  40  20  30   0
TYR  82  72  88  72 /  90  40  40  10
GGG  84  72  89  71 /  90  30  40  10
LFK  88  74  94  74 /  50  20  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ017>020-022.

OK...None.
TX...None.
&&

15
Hazardous weather outlook, Sep 3, 5:03 AM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
503 AM CDT Thu Sep 3 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Caldwell-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-Sabine-
503 AM CDT Thu Sep 3 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will be possible through the
evening hours, with some of these storms producing locally heavy
rainfall. However, widespread flash flooding is not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous showers and thunderstorms will be possible
through the remainder of the work week. However, things should
dry out over the weekend behind a passing front.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for the overnight
hours. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

LAZ017>020-022-041015-
Sabine-Natchitoches-Winn-Grant-La Salle-
503 AM CDT Thu Sep 3 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

Heat index values ranging between 100 and 105 degrees are possible
this afternoon, as such another Heat Advisory has been issued for
these parishes. Additionally, scattered showers and thunderstorms
could develop this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous showers and thunderstorms will be possible
through the remainder of the work week. However, things should
dry out over the weekend behind a passing front.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

In the hours before

Local storm report, Sep 3, 8:29 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 AM CDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            2 SE LONGVIEW           32.50N 94.74W
09/03/2020                   GREGG              TX   FIRE DEPT/RESCUE

            SEVERAL AREAS IN LONGVIEW ARE COVERED IN
            HIGH WATER, WITH WATER RESCUES NEEDED DUE TO
            DRIVERS DRIVING INTO THE HIGH WATER. THESE
            INCLUDE WEST COTTON AND SOUTH HIGH STREET,
            SOUTH GREEN AND EAST COTTON, TULIP LANE, 303
            DRAKE STREET, SOUTH GREEN AND MOPAC, AND
            MOBBERLY AVENUE AND SOUTH METHVIN. THESE
            STREETS/INTERSECTIONS ARE ALL LOCATED IN LOW
            LYING, POOR DRAINAGE AREAS.

&&

15
Special weather statement, Sep 3, 9:10 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
910 AM CDT Thu Sep 3 2020

TXZ150-151-153-031500-
Panola TX-Rusk TX-Shelby TX-
910 AM CDT Thu Sep 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PANOLA...
SOUTHEASTERN RUSK AND NORTHWESTERN SHELBY COUNTIES UNTIL 1000 AM
CDT...

At 909 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Minden, or 18 miles south of Henderson, moving east at
25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Timpson, Minden, Mount Enterprise, Gary City, Dotson, Lawsonville and
Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3185 9474 3198 9483 3214 9438 3186 9435
TIME...MOT...LOC 1409Z 253DEG 23KT 3190 9471

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:52 AM CDTAreal Flood AdvisorySHVGregg, Harrison, Marion, Panola, Rusk2 hr
Sep 3, 9:02 AM CDTAreal Flood AdvisorySHVCherokee, Gregg, Harrison, Panola, Rusk, Smith and 2 more3 hr
Sep 3, 9:10 AM CDTSpecial Weather StatementSHVRusk50 min
Sep 3, 11:10 AM CDTAreal Flood AdvisorySHVCherokee, Rusk3 hr
Sep 3, 12:14 PM CDTAreal Flood AdvisorySHVSmith3 hr
Sep 3, 12:37 PM CDTSpecial Weather StatementSHVNacogdoches53 min
Sep 3, 1:23 PM CDTSpecial Weather StatementSHVAngelina37 min
Sep 3, 4:08 PM CDTRiver Flood WarningSHVGregg30 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.